Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Migraine, head, legs effected, vomit. Blood in urine. What could be causing these?

Hi. I am trying to find out what could possibly be wrong with my wife. She has been in hospital since 12 February unable to walk or even stand up. This problem came on following a migraine which affected the right side of her head. She also vomited heavily as a result of the migraine. From the next day she had no power or movement in her legs. She is able to move her feet slightly but the legs themselves do not move. Her upper body is functioning as normal and she no longer has a headache. Doctors have done lots of tests including MRI scans of head and back, a myriad of blood tests and an ultrasound of her stomach area. All of these have shown nothing that would be causing these symptoms. The doctors think, therefore, that this could have been caused by a virus but cannot pinpoint which virus or how it should be treated. They are running out of ideas so what I would like to know is has anyone else had this kind of problem and what caused it, and what other tests should we consider getting done? It is now basically three weeks. It may be unconnected but she may also have a bladder infection as today she has passed some blood in her urine. Any help or ideas appreciated.
Asked On : Sun, 3 Mar 2013
Answers:  1 Views:  27
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Neurologist 's  Response
Nov 2013

Thank you for posting your query.

It is unfortunate that your wife has suffered paralysis of both legs, and no cause has been identified so far.

The most likely cause in this case is acute transverse myelitis, which is usually caused by viral infections of the spinal cord. MRI of spine may be normal initially, but findings appear later on when the MRI is repeated.

Other tests that can help are lumbar puncture and evoked potential studies- both somatosensory and tibial.

A course of steroid therapy for 3-5 days is effective along with good physiotherapy.

I hope it is helpful. I would be pleased to answer any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Senior Consultant Neurologist
Answered: Sun, 3 Mar 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor